1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin side effects , hospital

Discussion in 'Metformin/Biguanides' started by Winnie-the-Pooh, Dec 25, 2019.

  1. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
    In hospital due to kidney problem after metformin. They are doing some tests . I’m scared .
    Anyone with kidney problem after metformin?
     
    • Hug Hug x 5
  2. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,542
    Likes Received:
    839
    Trophy Points:
    133
    Sorry to hear you are in hospital at Christmas. Had you had any kidney problems before? What were the signs/symptoms that led to you being admitted to hospital?
     
    • Like Like x 1
  3. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,130
    Likes Received:
    3,061
    Trophy Points:
    198
    Useless comment, sorry, just wanted to send you a big hug.
     
    • Like Like x 1
  4. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,058
    Likes Received:
    4,819
    Trophy Points:
    178
    Sorry to hear your news. Metformin seems to have more side effects than cures. Get well soon.
     
    • Like Like x 1
  5. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
    Git back home :(
    Thanks for your support
    There was blood in my urine which was so scary , so much pain in my kidney , I was in agony , creatinine was on higher side , had ketones in my urine and had fever , nausea, and dizziness .

    But no infection was detected because I was already on antibiotics.
    My sister is a nephrologist and she thinks metformin makes me prone to UTI because it increases sugar in guts and bacteria like sugar so poop has more bacteria .
    Also she thinks UTI itself , like any infection, increases blood sugar .

    She is overseas and she was worried about lactic acidosis so she wanted to go to hospital and also test kidney function .

    But we know as a fact it’s metformin. When I stop it , I get better. Endocrinologist does not want to believe it.
    Being alone on Christmas was bad enough (bf went to his ex ) , I had to go to hospital too , alone .
     
    • Hug Hug x 1
  6. WackyJacky64

    WackyJacky64 Type 2 · Well-Known Member

    Messages:
    348
    Likes Received:
    262
    Trophy Points:
    123
    How are you when you stop the Metformin ? what is your blood sugar reading ?
     
  7. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,370
    Likes Received:
    1,220
    Trophy Points:
    158
    Kidney issues with metformin are very uncommen but not unknown. (less then 10 cases for 100,000 patient years) When I started on Metformin I looked at the risks and was more concerned about being run over while crossing the road to collect the Metformin then the increased risk of Lactic acidosis.

    See https://en.m.wikipedia.org/wiki/Lactic acidosis for some additional information.

    This is very confused, I expect you have misunderstood something she siad.

    Stopping as many drugs as possible when the kidneys are having problems makes total sence as it reduced the work the kidney have to do removing the byproducts of the drugs being broken down.
     
    • Agree Agree x 1
  8. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
    Thanks . Do you have any reference for these statistics ? It will help me a lot :


    “less then 10 cases for 100,000 patient years”
     
  9. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,370
    Likes Received:
    1,220
    Trophy Points:
    158
    See the link I posted. (In real life it could still result in a large hospital seeing at least one case most years.)
     
  10. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,912
    Likes Received:
    1,946
    Trophy Points:
    198
    Having diabetes really increases the chances of having a UTI quite a lot and some diabetics are more prone to them than others. I have not personally ever heard of anyone having an UTI actually caused by metformin but I suppose if someone already has kidney problems it may not help it
     
    • Agree Agree x 1
  11. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    5,331
    Likes Received:
    3,158
    Trophy Points:
    198
    When I had my heart attacks last Xmas, they stopped all my drugs immediately in A&E, and so when my kidneys stopped working altogether then it was not due to any of them, but one episode was due directly to the contrast dye used for the MRI scan, and the second occurred when I was flushing out the anaesthetic from my heart op. Both instances were not unexpected and were known side effects of those procedures. I was put back on my metfartin soon after my op. In my case my plumbing is so furred up that they take care now when changing my BP meds as has happened this year just because I have a weakness from that. I spent three months in hospital drinking and peeing for England to get my kidneys working again, and at the moment they are behaving themselves. I think it is common for hospitals to stop medications while they monitor and assess you until they get a diagnosis.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook